DOI: 10.5005/jp-journals-10070-7020 |
Open Access |
How to cite |
How To Cite
How to cite this article:
Ghosh S, Mukhopadhyay M, Namhata A, Chatterjee C. A Spectrum of Causative Organisms of Healthcare-associated Infections in a Tertiary Care Hospital of West Bengal: An Observational Study. Bengal Physician Journal 2020; 7 (1):2-7.
Background: Nosocomial infections are the foremost reasons for morbidity and mortality among hospitalized patients. Rampant use of antibiotics in infections has led to the emergence of multiresistant bacteria worldwide. Periodical review of sensitivity profiles is of utmost importance for optimal patient benefit. Aims and objectives: To explore the spectrum of organisms responsible for intensive care unit (ICU) and inpatient hospital-acquired sepsis and evaluate the pattern of antibiotic sensitivity of the organisms. Materials and methods: Samples were collected from all consecutive patients getting fever and satisfying the criteria for a nosocomial infection indoor as well as ICU, irrespective of etiology. They included sputum, blood, urine, and wound swabs. All samples were sent for a routine examination as well as a culture and sensitivity test. Descriptive statistical methods were used with the help of SPSS version 21. Results: The most frequent organisms for nosocomial infections in the ICU were Enterobacteriaceae (45%), Acinetobacter (13.7%), and Staphylococcus aureus (12.3%). In the general wards, the most common isolates were Enterobacteriaceae (59.9%), S. aureus (14.5%), Enterococcus (9.8%), and Pseudomonas (9.3%). There was a high percentage of extended-spectrum beta-lactamase among the Enterobacteriacae, methicillin-resistant S. aureus, and borderline oxacillin-resistant S. aureus among S. aureus and metallo-β-lactamase among the Acinetobacter and Pseudomonas. These indicate resistance to most beta-lactams, cephalosporins, and at times to carbapenems. There was also coresistance to fluoroquinolones and aminoglycosides. Conclusion: An antibiotic policy should be improvised for each healthcare facility on the basis of that point of time.
Normally in health, the commensal gut microbiota lives in a perfectly symbiotic relationship with the host. Initial bacterial colonization occurs through the maternal vaginal/fecal flora and oral feeding. When this symbiotic relationship is lost due to several factors, the condition is known as “dysbiosis.” Dysbiosis is associated with the pathogenesis of intestinal disorders, such as inflammatory bowel disease, irritable bowel syndrome (IBS), and coeliac disease, but recent studies have shown that it has also been implicated in extraintestinal disorders, such as allergy, asthma, cardiovascular disease, obesity, autoimmune diseases, inflammatory diseases, and some mental disorders and cancers. The proposed mechanism for the development of such disorders is disruption of the pivotal mutual relationship between the gut microbiome, the metabolic products produced by them, and the host immune response. In this review article, we would like to highlight the role of gut microbiota in the development of extraintestinal diseases.
The use of immunosuppressants following solid organ transplantation has become a general procedure nowadays. Various immunosuppressants have been used—among them tacrolimus, is a calcineurin inhibitor (CNI) and macrolide antibiotic has been chosen widely. But significant complaints associated with tacrolimus have been reported, for example, severe pruritus. As a result, physicians are required to substitute this one without compromising the intended therapeutic effect, minimizing adverse drug reactions. Everolimus becomes the best alternative, which is also a mammalian target of rapamycin (mTOR) inhibitor with a comparatively wide therapeutic index as compared to tacrolimus. This present reporting is about the tacrolimus-associated pruritus which was severe and how the patient compliance has been ensured keeping in mind the other comorbidities.
Md. Adnanul Alam,
Muhammad Jamal Uddin,
Abed H Khan,
Shohael M Arafat
Drug-induced encephalopathy is a well-known side effect of many drugs. Isoniazid (INH), a first-line drug used in the treatment of tuberculosis, can cause encephalopathy in chronic kidney disease (CKD) patients though other isoniazid-related neurotoxicities are more commonly encountered in general population. We report isoniazid-induced encephalopathy in a female patient with CKD. She has been given rifampicin, INH, pyrazinamide, and ethambutol with pyridoxine and prednisolone for the treatment of Pott's disease of cervical spine. The patient developed recurrent episodes of altered consciousness following the treatment. After exclusion of other causes, isoniazid-induced encephalopathy was suspected, which was further proved by symptomatic improvement after stopping isoniazid.